Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
128 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Inward deviation in eye, bilateral intermediate uveitis. Underwent neuroimaging to rule out esotropia. Fear steroid side effects?

Dear SIr/Madam,

My son 6yr old had an inward deviation in right eye in July 2006 and when we met the doctors, they have diagnosed it as Anterior segment examination was normal in both eyes. Fundus examination revealed vitritis +++, vitreous haze (R>>L) with vitreous exudates in both eyes. Right eye B-scan revealed vitreous cavity showing numerous dot echoes of moderate amplitude, with normal retina, ONH and choroid. Routine blood investigations were found to be within normal limits (reports are with the patient) and all uveitic workup was negative. He was diagnosed to have bilateral intermediate uveitis. He has also underwent neuroimaging (as advised by our pediatric ophthalmology consultant) to rule out any possible central cause for the acute esotropia.MRI brain and orbits was normal.

He was advised patching of the left eye by the pediatric Opthalmologist and was started on systemic steroid therapy with Tab. Emsolone 30mg/day, after pediatrician opinion.On follow up he showed a reduction in the vitritis and oral steroids was tapered.On review on 18.09.12 he had cushingoid features with hirsuitism, his visual acuity was 6/9 N6 in both eyes. Intraocular pressure was normal in both eyes. Anterior segment examination was normal in both eyes. Fundus examination showed vitritis in both eyes. He was referred to the immunologist for immunosuppressive therapy and started on systemic Methotrexate 5mg/week along with continuation of systemic steroid therapy Tab. Emsolone 10mg/ day.

On follow up on 13/4/13 his BCVA was 6/9 p in both eyes. Anterior segment was normal with fundus showing vitritis. He was continued on Methotrexate 10mg and T Emsolone 5 mg/ day. On 03.08.13 his visual acuity in the right was 6/9p and left eye was 6/9. Intraocular pressure in the right eye was 10 mm of Hg and left eye was 9 mm of Hg. Anterior segment examination was quiet in both eyes. Fundus examination showed mild hyperemic disc with resolving inflammation in both eyes. He was advised to continue with tapering dose of systemic steroid therapy and immunosuppressive as per immunologist advise.

On 07.09. 13 his visual acuity in the right eyes was 6/7, N6 and left eye was 6/9, N6. Intraocular pressure in the right eye was 18 mm of Hg and left eye was not recordable. Anterior segment examination was quiet in both eyes. Fundus examination showed decreased exudates in the right eye and decreased hyperemia of the disc in the left eye, resolving exudates and vitreous membrane He has been advised to taper the systemic steroid therapy with continuation of immunosuppressive therapy and to come for follow-up after 3 wks.

Then he had a HandFoot Mouth Dieases, which flared up the Uveitis and had to increse the Emsolone (Tab. Omnacortil) to 10mg ( after teh curing of HFMD) and the immunosuppressive tablet was changed to Azoran 12.5mg for 15 days and increased that to 25mg now, by teh immunologist based on teh recommendation from Uveitis specialist.

Given the above case, We are concerened that this is going on for almost 2 yaers now, and we do not know now how much time is going to take. The concern is:

1)with these usage of steroids how bad woudl be the side effects in his future?

2) We have started the Emsolone (Tab. Omnacortil) from 30mg and slowly tapered till 5mg. As soon as it tapered to 2.5mg again it started to flareup. Then increased to 10mg 2nd time and after seeing the improvement slowly tapered to 2.5mg. Second tiem also it flared up and so now we had to again increase that to 10mg. I am not sure how can my son get rid of thsi steroid!!

Though I have full respect to the current treatment, I wanted to check (take 2nd opinion) whether are we moving in right direction? Or there any diffrent effective treatments available? How long it would take further? What we can do to reduce teh side effects of steroids?

Thank you for your patience in reading thsi and advising.
Thu, 28 Nov 2013
Report Abuse
Ophthalmologist 's  Response
Hello ,welcome to HCM
Your fears are real so is the risk-benefit ratio
1.     There are signs of steroid side effects in your son .Also there may be rise in eye pressure(indicates glaucoma ,can lead to gradual visual loss),development of cataract .
Growth disturbances may also occur.
2.     However your doctor has taken it in consideration and tried to give low dose steroid + alternated with methotrexate.
3.     Currently this treatment is as per standard guidelines for uveitis. However no harm in seeking a second opinion .
4.     Keep faith in the treatment and wish an early recovery.
5.     Will keep you posted for any recent advances/alternate treatment
I find this answer helpful

 1 user finds this helpful

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

sir, I am from bangladesh,medical student,23 years old,my problem is intermediate uveitis for the last 6 months.main problem is floaters . and this...

Recent questions on  Uveitis

doctor1 MD

I have been using comigan drops for treatment of uveitis for about 8 weeks. Ran out of my bottle and was out refills two days ago. I called my...

doctor1 MD

7yrs old mch with c/o sudden loss of vision 7 days back and vitiligo since 5 yrs.Child had olso recieved 5 unit of blood .my question is whether...

doctor1 MD

Dear doctor I am 48,suffering from uveitis to right eye since last 3 years.I have since in touch with healthcaremagic and seeking its advice.My...

doctor1 MD

I keep getting this feeling like Im going to pass out, my body starts shaking, my hands trembleing, heart racing. I get palpitations nightly. But...

doctor1 MD

Hi doctor,I am 48 running. I have following problems 1.Periods are irregular ,Blood flow sometines moderate sometimes heavy. 2.Feel dizzy.Head...

doctor1 MD

daughter is 51, exercises, carefully about diet and has been having symptoms recent gall bladder removal Ivitis ( serious eye irritation inside the...

doctor1 MD

Hi. I have spinal stenosis in C5 and C6, impacting the nerves, according to MRI. While I know the hand, shoulder and back tingling and pain I m...